Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 70, NWS Omaha, NE

June 24, 20216 counties in Nebraska; Mills County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2021, 2:54 AM CDT for 6 counties in Nebraska; Mills County, Iowa. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2021, 2:54 AM CDT (07:54 UTC)
Expired
Jun 24, 2021, 3:30 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mills County, IA, Cass County, NE, Gage County, NE, Johnson County, NE, Lancaster County, NE, Otoe County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 55 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 2:56 AM CDTTSTM WND GST 63Louisville, NEMEASURED ON PERSONAL WEATHER STATION.
Jun 24, 2:59 AM CDTTSTM WND DMG1 Nne Papillion, NETREE SNAPPED OFF IN BACK YARD. REPORT TIME BASED ON RADAR.
Jun 24, 3:10 AM CDTTSTM WND DMG2 Nnw Bellevue, NEPHOTO SUBMITTED VIA SOCIAL MEDIA OF A LARGE TREE DOWN ON A RESIDENTIAL HOME CAUSING ROOF DAMAGE.
Jun 24, 3:12 AM CDTTSTM WND GST 662 Sw Papillion, NEMEASURED ON PERSONAL WEATHER STATION.
Jun 24, 3:25 AM CDTTSTM WND DMG4 Ne South Bend, NELARGE TREE DOWNED AND SWING SET OVERTURNED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 10:37 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 24, 2:20 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2039 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

290 
WUUS53 KOAX 240754
SVROAX
IAC129-NEC025-067-097-109-131-153-240830-
/O.NEW.KOAX.SV.W.0070.210624T0754Z-210624T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
254 AM CDT Thu Jun 24 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Mills County in southwestern Iowa...
  Sarpy County in east central Nebraska...
  Southeastern Lancaster County in southeastern Nebraska...
  Northwestern Johnson County in southeastern Nebraska...
  Otoe County in southeastern Nebraska...
  Northeastern Gage County in southeastern Nebraska...
  Cass County in southeastern Nebraska...

* Until 330 AM CDT.

* At 251 AM CDT, severe thunderstorms were located along a line
  extending from Omaha to 4 miles northwest of Hickman, moving
  southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. A 42 mph gust was recorded at Valley, NE 
           at 2:53 AM. 

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Papillion and La Vista around 255 AM CDT.
  Bellevue and Offutt AFB around 300 AM CDT.
  Plattsmouth, Firth and Panama around 305 AM CDT.
  Glenwood, Pacific Junction and Douglas around 310 AM CDT.

Other locations in the path of these severe thunderstorms include
Malvern and Sterling.

This includes the following highways...
 Interstate 29 between mile markers 25 and 42.
 Interstate 80 in Nebraska near mile marker 418, and between mile
markers 423 and 426.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4067 9680 4119 9609 4118 9584 4116 9587
      4115 9538 4090 9570 4090 9581 4087 9585
      4079 9584 4027 9648
TIME...MOT...LOC 0751Z 311DEG 43KT 4122 9598 4068 9667 

HAIL...<.75IN
WIND...60MPH
 
$$

Nicolaisen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:06 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 24, 12:06 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1206 AM CDT Thu Jun 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 257 PM CDT Wed Jun 23 2021

A look at mid-level water vapor imagery this afternoon shows the
axis of the mid-level ridge over the Rocky Mountain front range,
with heights building across the Central Plains. Shortwave
impulses are ejecting out from the desert southwest and are
rounding the top of the ridge towards the general area. Surface
troughing was analyzed from west-central South Dakota extending
southward through western Nebraska and into western Kansas. This
surface trough is expected to serve as an initiation point for
storms this afternoon as the aforementioned shortwave impulses
pass over. A large storm complex is expected to organize and the
propagate ESE through eastern Nebraska and southwestern Iowa this
evening into the overnight hours. Surface-based CAPE values over
3500 J/kg are expected ahead of the complex, with robust capping
of around -300 J/kg in eastern Nebraska. While the capping looks
to be strong, the well organized nature of the MCS that is
expected to develop should be able to overcome that inhibition or
ignite storms above it. The best time currently looks to be from
11 PM tonight through 4 AM Thursday, with wind gusts up to 60 to
75 mph possible alongside 1" hail. Most of the activity is
expected to move into eastern Nebraska and western Iowa from the
west after 10 PM tonight.

Thursday through Saturday storm chances are expected to continue,
as a surface front is expected to push northward from Kansas to
near the NE/KS border and become stationary, serving as a rather
stagnant focus for storm activity. With above-average precipitable
water values in place over the are for that period of time, areas
where consistent rain is expected could see some risk for
flooding. That risk will be somewhat mitigated by the recent lack
of moisture and vigorous crop growth, but will remain nonetheless.

Sunday and Monday look to give the area a brief reprieve from rain
and storm chances, and highs are expected to be in the lower 80's.
Going further into the work week, high pressure is expected to
build into place across the central CONUS, as the majority of the
storm activity across the nation is directed towards the southern
and eastern CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1206 AM CDT Thu Jun 24 2021

An evolving MCS over northeast NE is expected to track southeast
through the area overnight, affecting all three terminal
locations. Wind gusts of 40-50 kt will be possible with the
passage of the storms, as will temporary MVFR ceilings and
visibilities. Another round of thunderstorms could impact KLNK and
KOMA on Thursday evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Mead
Hazardous weather outlook, Jun 23, 9:16 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
916 PM CDT Wed Jun 23 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
916 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A complex of thunderstorms is expected to move into the area from
the west late tonight. The primary hazard will be wind gusts of
up to 60 to 75 mph and up to 1" hail.

Another round of strong to severe storms will arrive late Thursday
afternoon and evening, with the best chance for severe weather
along and south of I-80. Hail and damaging winds will be the
primary concerns.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Severe storms capable of large hail and damaging winds will
continue to be possible Thursday evening into Thursday night.
Specific details regarding the timing and location of the storms
remains uncertain, however the best chance appears to be along and
south of I-80.

Another round of strong storms could occur on Friday afternoon
and evening with non-severe-storm chances extending into this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any hail or wind damage are appreciated.

In the hours before

Local storm report, Jun 24, 2:04 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
204 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     HOWELLS                 41.72N 97.00W
06/24/2021  M71 MPH          COLFAX             NE   TRAINED SPOTTER

&&
Local storm report, Jun 24, 2:06 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
206 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     TSTM WND DMG     NORFOLK                 42.03N 97.42W
06/24/2021                   MADISON            NE   PUBLIC

            POWER OUTAGE.

&&
Local storm report, Jun 24, 2:19 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
219 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     TSTM WND DMG     MADISON                 41.83N 97.46W
06/24/2021                   MADISON            NE   PUBLIC

            SEVERAL LARGE TREES DOWN.

&&
Local storm report, Jun 24, 2:23 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
223 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     TSTM WND DMG     SCRIBNER                41.83N 97.46W
06/24/2021                   MADISON            NE   PUBLIC

            SEVERAL LARGE TREES DOWN.

&&
Local storm report, Jun 24, 2:33 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     FREMONT                 41.44N 96.49W
06/24/2021                   DODGE              NE   PUBLIC

            POWER OUTAGES.

&&
Local storm report, Jun 24, 2:37 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
237 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     1 WNW FREMONT           41.45N 96.52W
06/24/2021  M59 MPH          DODGE              NE   AWOS

            KFET GUST TO 51 KT.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:27 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Madison, Pierce48 min
Jun 24, 12:12 AM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce, Stanton, Wayne48 min
Jun 24, 12:40 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte50 min
Jun 24, 12:58 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Colfax, Cuming, Madison, Pierce and 3 more47 min
Jun 24, 1:11 AM CDTTornado WarningOAXMadison, Stanton34 min
Jun 24, 1:22 AM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Madison and 5 more23 min
Jun 24, 1:41 AM CDTTornado WarningOAXColfax, Cuming, Dodge, Stanton34 min
Jun 24, 1:43 AM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Douglas and 7 more47 min
Jun 24, 1:55 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Lancaster, Saunders, Seward50 min
Jun 24, 2:15 AM CDTSevere Thunderstorm WarningOAXBurt, Cass, Dodge, Douglas, Sarpy, Saunders and 2 more60 min
Jun 24, 2:24 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Jefferson, Lancaster, Otoe, Saline and 1 more51 min
Jun 24, 2:51 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe, Sarpy39 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson58 min
Jun 24, 2:23 PM CDTFlash Flood WatchOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 4 more37 hr
Jun 24, 5:10 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe40 min
Jun 24, 5:34 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe4 hr
Jun 24, 5:35 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline, Seward40 min
Jun 24, 5:43 PM CDTTornado WarningOAXOtoe47 min
Jun 24, 5:51 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders54 min
Jun 24, 5:55 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward50 min
Jun 24, 6:07 PM CDTTornado WarningOAXOtoe38 min
Jun 24, 6:12 PM CDTFlash Flood WarningOAXPawnee, Richardson8 hr
Jun 24, 6:12 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward48 min
Jun 24, 6:16 PM CDTSpecial Weather StatementOAXDouglas89 min
Jun 24, 6:28 PM CDTSevere Thunderstorm WarningOAXRichardson47 min
Jun 24, 6:32 PM CDTFlash Flood WarningOAXCass3 hr
Jun 24, 6:34 PM CDTTornado WarningOAXRichardson41 min
Jun 24, 6:43 PM CDTSevere Thunderstorm WarningOAXOtoe47 min
Jun 24, 6:48 PM CDTFlash Flood WarningOAXSaline, Seward3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.